Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 139, NWS JSJ

September 29, 2005

NWS JSJ issued this flash flood warning at Sep 29, 2005, 1:38 PM CDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2005, 1:38 PM CDT (18:38 UTC)
Expired
Sep 30, 2005, 11:30 AM CDT
In force
22 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 70 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 291843
FFWSJU
PRC001-011-013-017-039-054-073-081-083-091-099-111-113-131-141-
300030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
238 PM AST THU SEP 29 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     CIALES
     MANATI
     FLORIDA
     BARCELONETA
     JAYUYA
     ADJUNTAS
     MOCA
     SAN SEBASTIAN
     UTUADO
     ANASCO
     LAS MARIAS
     LARES
     PENUELAS
     PONCE
     ARECIBO

* UNTIL 830 PM AST

* AT 235 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UTUADO...
  SAN SEBASTIAN...MOCA...LARES...JAYUYA AND FLORIDA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. 
RESIDENTS SHOULD BE ALERT FOR WEAKNESS IN HILLSIDES AS MUDSLIDES ARE 
A DEFINITE RISK. A MUDSLIDE HAS ALREADY BEEN REPORTED ON HIGHWAY 111 
IN UTUADO.

SPOTTERS HAVE ALSO REPORTED THAT RIO GRANDE DE ARECIBO IS ABOUT TO 
RISE OVER ITS BANKS IN UTUADO. ADDITIONALLY...THE RAINFALL MAY END 
IN SEVERAL HOURS BUT RIVERS WILL CONTINUE TO RISE. 

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.

LAT...LON 1817 6679 1825 6704 1838 6710 1828 6679
      1838 6652 1815 6654 1812 6657 1796 6657
      1796 6665

$$

SNELL
1 follow-up statement
000 
WGCA72 TJSJ 292220
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
609 PM AST THU SEP 29 2005

PRC001-011-013-017-039-054-073-081-083-091-099-111-113-131-141-
292219-
CIALES-MANATI-FLORIDA-BARCELONETA-JAYUYA-ADJUNTAS-MOCA-SAN
SEBASTIAN-UTUADO-ANASCO-LAS MARIAS-LARES-PENUELAS-PONCE-ARECIBO-
609 PM AST THU SEP 29 2005

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
     CIALES...MANATI...FLORIDA...BARCELONETA...JAYUYA...ADJUNTAS...
     MOCA...SAN SEBASTIAN...UTUADO...ANASCO...LAS MARIAS...LARES...
     PENUELAS...PONCE AND ARECIBO

AT 607 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE HEAVY 
RAINFALL OVER THE WARNED AREA HAS ENDED...AND NO ADDITIONAL HEAVY 
RAINFALL IS EXPECTED. ADDITIONALLY...MOST OF THE USGS RIVER GAUGES 
ACROSS THESE AREAS INDICATED THAT THE RIVER LEVELS CONTINUE TO 
DECLINE AND ARE BELOW FLOOD STAGE. THEREFORE THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED. RESIDENTS AND MOTORISTS ACROSS THESE AREAS 
SHOULD HOWEVER EXERCISE CAUTION ALONG RIVERS AND STREAMS DURING THE 
NEXT HOUR OR SO UNTIL THEY RETURN TO NORMAL LEVELS...AND BE ALERT TO 
PONDING OF WATER ON ROADWAYS. 

 LAT...LON 1820 6679 1828 6701 1828 6718 1836 6704
      1828 6671 1836 6654 1849 6654 1817 6652
      1812 6657 1796 6657 1796 6657

$$

RAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 3:07 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 3:07 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
407 AM AST THU SEP 29 2005

.DISCUSSION...NOT MUCH WEATHER OCCUR OVER PUERTO RICO OVERNIGHT
THEREFORE MOST OF THE RIVER THAT WERE OVER FLOODING STAGE HAVE
CONTINUE TO DECREASE AND ALL FLOOD WATCHES AND WARNINGS HAVE BEEN
CANCELLED. MOST OF THE SHOWERS HAVE REMAIN OVER WATER WITH FEW
SHOWERS AND THUNDERSTORMS AFFECTING THE USVI. THESE SHOWERS ARE
EXPECTED TO DECREASE ON COVERAGE AT AROUND SUNRISE.

THE UPPER TROUGH WILL CONTINUE TO PERSIST TO OUR EAST...PRODUCING
MILD DIFFLUENCE ALOFT...AND GOOD LOW TO MID LEVEL MOISTURE WILL
AGAIN YIELD DEEP DIURNALLY INDUCED CONVECTION ACROSS PUERTO RICO
DURING THE AFTERNOON HOURS...AT FIRST ALONG LA CORDILLERA CENTRAL
AND ONCE AGAIN SPREADING SLOWLY TO THE WEST AND NORTHERN COAST OF
PUERTO RICO.
&&

.SYNOPSIS...STRONG HIGH PRESSURE REMAINS ACROSS THE FAR NORTHEAST
ATLANTIC...AND IS HELPING TO MAINTAIN A LIGHT TRADE WIND FLOW ACROSS
MUCH OF THE LOCAL AREA. THIS GENERAL PATTERN IS EXPECTED TO PREVAIL
THROUGH THE UPCOMING WEEKEND. A WEAK TROPICAL WAVE ALONG 55 WEST
THIS MORNING IS FORECAST TO MOVE WESTWARD AND MOVE SLOWLY ACROSS THE
LOCAL AREA FRIDAY NIGHT THROUGH SUNDAY MORNING.

&&

.MARINE...MODERATE LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE
TO SLOWLY SUBSIDE ACROSS THE REGIONAL WATERS THROUGH THE AFTERNOON.
THERE IS A SMALL CRAFT ADVISORY FOR THE ATLANTIC OFF SHORE WATERS
DUE TO LARGE SWELLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  88  78 /  50  50  60  50
STT  88  79  88  79 /  50  50  70  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SCA AMZ710.
VI...NONE.
&&

10
Hazardous weather outlook, Sep 29, 5:45 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
645 AM AST THU SEP 29 2005

PRZ001>013-AMZ710>750-301030-
645 AM AST THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH EXTENDS FROM THE CENTRAL
ATLANTIC...SOUTHWESTWARD INTO THE NORTHEAST CARIBBEAN. THIS FEATURE
IN COMBINATION WITH STRONG UPPER LEVEL WINDS AND ABUNDANT TROPICAL
LOW LEVEL MOISTURE WILL RESULT IN PERIODS OF ACTIVE
WEATHER...ESPECIALLY ACROSS PORTIONS OF PUERTO RICO IN THE
AFTERNOON. HEAVY RAINFALL WILL LEAD TO AREAS OF URBAN AND STREAM
FLOODING...AND SOME AREAS MAY SEE MORE SIGNIFICANT FLOODING BY THE
LATE AFTERNOON AND EVENING.

LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL BEGIN TO SUBSIDE
TODAY. HOWEVER...A SMALL CRAFT ADVISORY IS STILL IN EFFECT FOR THE
LOCAL OFF SHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL TROUGH AND AVAILABLE LOW
LEVEL MOISTURE WILL RESULT IN PERIODS OF ACTIVE
WEATHER...ESPECIALLY ACROSS PORTIONS OF PUERTO RICO IN THE
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-301030-
645 AM AST THU SEP 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH EXTENDS FROM THE CENTRAL
ATLANTIC...SOUTHWESTWARD INTO THE NORTHEAST CARIBBEAN. THIS WILL
COMBINE WITH STRONG UPPER LEVEL WINDS AND ABUNDANT TROPICAL LOW
LEVEL MOISTURE FOR PERIODS OF ACTIVE WEATHER...MAINLY IN THE
AFTERNOON. HEAVY RAINFALL MAY LEAD TO URBAN AND GUT TYPE FLOODING.

LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL BEGIN TO SUBSIDE
TODAY. HOWEVER...A SMALL CRAFT ADVISORY IS STILL IN EFFECT FOR THE
LOCAL OFF SHORE ATLANTIC WATERS.

.DAYS TWO THROUGH SEVEN...

THE COMBINATION OF A LINGERING UPPER LEVEL TROUGH AND AVAILABLE LOW
LEVEL MOISTURE WILL RESULT IN PERIODS OF ACTIVE
WEATHER...ESPECIALLY ACROSS PORTIONS OF THE LOCAL ISLANDS IN THE
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

41

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.